Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2008, 9:34 AM CDT for Borden County, Dawson County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 9:34 AM CDT (14:34 UTC)
- Expired
- Apr 23, 2008, 10:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Dawson County, TX
The radar
The Lubbock radar (KLBB), 103 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 231434
SVRMAF
TXC033-115-231530-
/O.NEW.KMAF.SV.W.0032.080423T1434Z-080423T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 AM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BORDEN COUNTY IN WEST TEXAS...
EASTERN DAWSON COUNTY IN WEST TEXAS...
* UNTIL 1030 AM CDT
* AT 930 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF MIDWAY...OR 16 MILES SOUTHWEST OF GAIL...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
GAIL...
MESQUITE...
U.S. HIGHWAY 180...
FARM TO MARKET ROAD 1054
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
LAT...LON 3295 10177 3294 10118 3253 10129 3254 10169
3260 10183
TIME...MOT...LOC 1433Z 214DEG 15KT 3265 10167
$$1 follow-up statement
000
WWUS54 KMAF 231455
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 AM CDT WED APR 23 2008
TXC033-115-231530-
/O.CON.KMAF.SV.W.0032.000000T0000Z-080423T1530Z/
BORDEN TX-DAWSON TX-
955 AM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR EASTERN DAWSON AND BORDEN COUNTIES...
AT 950 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9
MILES EAST OF MIDWAY...OR ABOUT 13 MILES SOUTHWEST OF GAIL...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
GAIL...FARM TO MARKET ROAD 1054...U.S. HIGHWAY 180.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3258 10129 3256 10167 3260 10183 3279 10180
3280 10178 3282 10179 3295 10177 3294 10118
TIME...MOT...LOC 1453Z 223DEG 15KT 3267 10162
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:29 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 23, 6:29 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT WED APR 23 2008
.AVIATION...
STILL WAITING FOR STORMS TO DEVELOP. STARTING TO GET A FEW LIGHT
RADAR RETURNS OVER BIG BEND... MAY BE BEGINNING. EXPECTING STORMS
TO BEGIN ACROSS WESTERN COUNTIES AND SPREAD EAST AS A DRYLINE
MOVES ACROSS THE AREA. HAVE ADDED TEMPO STORMS TO ALL TAFS. SO
FAR MAF ONLY TAF SITE EXPERIENCING LOW CLOUDS THIS MORNING BUT
WITH SOLID MID/UPPER CLOUD DECK CANNOT SEE EXTENT OF LOW CLOUDS.
&&
.PREV DISCUSSION... /ISSUED 457 AM CDT WED APR 23 2008/
DISCUSSION...
EARLY MORNING SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN
BASIN. SOUTH OF THIS FEATURE...A DRYLINE IS RETREATING WESTWARD AND
CURRENTLY EXTENDS FROM THE UPPER TRANS PECOS REGION TO WEST OF THE
MARFA PLATEAU. GOOD LOW LEVEL MOISTURE RETURN IS IN PLACE EAST OF
THE DRYLINE...WITH SURFACE DEWPOINTS IN THE MID 50S TO THE LOWER
60S. A SHORTWAVE TROUGH CURRENTLY MOVING ACROSS NORTHERN CHIHUAHUA
MEXICO WILL TRANSLATE NORTHEASTWARD ACROSS WEST TX AND SOUTHEASTERN
NM THIS MORNING. LIFT ASSOCIATED WITH THIS FEATURE WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS EAST OF THE DRYLINE. MODELS
PLACE A BULLSEYE OF AN INSTABILITY ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS EARLY THIS MORNING...WHERE 850 MB LIFTED
INDEX VALUES OF -7 TO -9 C ARE INDICATED. SCATTERED THUNDERSTORMS
SHOULD DEVELOP AS THE LIFT ARRIVES...AND GIVEN THE MAGNITUDE OF
INSTABILITY...SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL. THE DRYLINE WILL SLOWLY ADVANCE EASTWARD BY
THIS AFTERNOON...AND IS EXPECTED TO EXTEND FROM THE WESTERN PERMIAN
BASIN TO THE LOWER TRANS PECOS REGION. A SECONDARY SHORTWAVE TROUGH
WILL MOVE ACROSS THE REGION THIS AFTERNOON...SUPPORTING ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE DRYLINE. SEVERE
POTENTIAL WILL CONTINUE INTO THE AFTERNOON/EVENING HOURS...GIVEN THE
VERY UNSTABLE AIRMASS AND STRONG 0-6 KM SHEAR VALUES. THE HIGH
TEMPERATURE FORECAST THIS AFTERNOON WILL BE TRICKY...ALL DEPENDENT
ON THE AMOUNT OF RAINFALL/CLOUD COVER AND HOW FAR EAST THE DRYLINE
ADVANCES TODAY. WE DID OPT TO INCREASE HIGHS SLIGHTLY FROM THE
PREVIOUS FORECAST.
A SLIGHT CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE EVENING
ACROSS EASTERN PORTIONS OF THE FORECAST AREA...BEFORE DECREASING
LATE. WE RETURN BACK TO A DRY ZONAL TO NORTHWEST FLOW PATTERN
THURSDAY...WITH THE DRYLINE MOVING EAST OF OUR FORECAST AREA AGAIN.
TEMPERATURES SHOULD WARM BACK INTO THE 90S ACROSS MOST LOCATIONS
THURSDAY AFTERNOON. LOW LEVEL MOISTURE MAY TRY TO WORK BACK INTO THE
LOWER TRANS PECOS REGION FRIDAY/FRIDAY NIGHT. THE TAIL END OF A
COMPLEX OF SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ACROSS
NORTH AND CENTRAL TEXAS COULD EXTEND AS FAR SOUTHWEST AS THE LOWER
TRANS PECOS REGION FRIDAY NIGHT. A MORE SIGNIFICANT COLD FRONT WILL
BEGIN TO SURGE SOUTHWARD ACROSS THE SOUTHERN PLAINS SATURDAY NIGHT
AND SUNDAY MORNING. A RETURN OF LOW LEVEL MOISTURE AND ASSOCIATED
INSTABILITY AHEAD OF THIS BOUNDARY SUPPORTS INCLUDING A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE
FORECAST AREA SATURDAY NIGHT AND THE LOWER TRANS PECOS REGION EARLY
SUNDAY. TEMPERATURES LOOK MUCH COOLER SUNDAY...AND BASED ON THE
LATEST 850 MB TEMPERATURE TRENDS...HAVE DECIDED TO LOWER MAX TEMPS
DOWNWARD SLIGHTLY SUNDAY. NO CHANGES TO THE REMAINDER OF THE
EXTENDED.
FIRE WEATHER...
THE DRYLINE WILL CONTINUE TO KEEP GOOD LOW LEVEL MOISTURE FROM
REACHING THE FARTHEST WESTERN COUNTIES THIS MORNING. A SHORTWAVE
WILL MOVE ACROSS THE AREA BEGINNING THIS MORNING AND WILL PUSH THE
DRYLINE EAST DURING THE DAY. THIS WILL RESULT IN MINIMUM RH OF 10
PERCENT OR LESS ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS
PECOS. WIND SPEEDS CAN BE EXPECTED TO INCREASE ON THE BACKSIDE OF
THE SHORTWAVE AS 700MB WINDS IN THE 25KT RANGE MIX DOWN. THESE DRY
AND WINDY CONDITIONS COMBINED WITH VERY HIGH FIRE DANGER HAS
RESULTED IN A RED FLAG WARNING FOR THIS AFTERNOON.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99Hazardous weather outlook, Apr 23, 4:38 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 AM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 438 AM CDT WED APR 23 2008 /338 AM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH SOME OF THESE STORMS POSSIBLY SEVERE. STORMS MAY BEING THIS MORNING ALONG AND EAST OF A CARLSBAD TO ALPINE LINE AND SHIFT EAST THROUGH THE DAY. THE PERMIAN BASIN AND LOWER TRANS PECOS ARE UNDER A SLIGHT RISK OF SEVERE STORMS TODAY... WITH THE NORTHEAST PERMIAN BASIN/WESTERN LOW ROLLING PLAINS HAVING THE GREATEST CHANCE OF EXPERIENCING SEVERE WEATHER. LOWER CHANCES OF STORMS TONIGHT WILL BE CONFINED TO THE EAST. WHILE LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH THESE STORMS... LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON FOR SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGHOUT THE DAY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 23, 8:55 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 AM CDT WED APR 23 2008 TXZ046-047-051-052-231500- BORDEN-DAWSON-HOWARD-MARTIN- 855 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN BORDEN AND NORTHWESTERN HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SPARENBERG AT 855 AM CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORMS WAS LOCATED 3 MILES SOUTHWEST OF ACKERLY...MOVING NORTHEAST AT 25 MPH. SMALL HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP ACROSS EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN BORDEN AND NORTHWESTERN HOWARD COUNTIES. LOCATIONS IMPACTED INCLUDE SPARENBERG...ACKERLY...U.S. HIGHWAYS 87 AND 180.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:48 AM CDT | Red Flag Warning | MAF | Loving | 14 hr |
| Apr 23, 10:09 AM CDT | Tornado Warning | MAF | Borden | 66 min |
| Apr 23, 12:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Apr 23, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 34 min |
| Apr 23, 1:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 41 min |
| Apr 23, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Apr 23, 2:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| Apr 23, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 23, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 56 min |
| Apr 23, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 49 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | MAF | Scurry | 49 min |
| Apr 23, 3:18 PM CDT | Tornado Warning | MAF | Dawson | 42 min |
| Apr 23, 3:21 PM CDT | Tornado Warning | MAF | Scurry | 20 min |
| Apr 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | MAF | Dawson | 30 min |
| Apr 23, 4:04 PM CDT | Tornado Warning | MAF | Gaines | 41 min |
| Apr 23, 4:23 PM CDT | Tornado Warning | MAF | Borden | 37 min |
| Apr 23, 4:49 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 41 min |
| Apr 23, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 23 min |
| Apr 23, 5:28 PM CDT | Tornado Warning | MAF | Dawson | 47 min |
| Apr 23, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 22 min |
| Apr 23, 5:43 PM CDT | Tornado Warning | MAF | Martin | 47 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard | 25 min |
| Apr 23, 6:35 PM CDT | Tornado Warning | MAF | Howard | 25 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 24 min |
| Apr 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| Apr 23, 6:55 PM CDT | Tornado Warning | MAF | Howard | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.